Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Albuquerque, NM

May 9, 2004Curry County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 9, 2004, 5:04 PM MDT for Curry County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 5:04 PM MDT (23:04 UTC)
Expired
May 9, 2004, 5:30 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Curry County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-429 J/kg
Mixed-layer LCL
2199 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 092304 CCA
SVRABQ
NMC009-102330-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT SUN MAY 9 2004

CORRECTED EXPIRATION TIME.

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CURRY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 530 PM MDT

* AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF RANCHVALE...OR ABOUT 7 MILES
  NORTH OF CLOVIS...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RANCHVALE AT 530 PM MDT

AT 440 PM THE PUBLIC REPORTED NICKLE SIZED HAIL 1 MILE WEST OF PLEASANT 
HILL.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3444 10307 3461 10313 3456 10339 3437 10333
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:58 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 9, 2:58 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT SUN MAY 9 2004

.DISCUSSION...CONVECTION INCREASING OVER THE HIGHER TERRAIN OF SOUTH
CENTRAL NEW MEXICO EARLY THIS AFTERNOON...AND ALSO ACROSS PARTS OF
THE FAR EC PLAINS WHERE LOW LEVEL CONVERGENT BOUNDARY EVIDENT
BETWEEN TUCUMCARI AND CLOVIS. MODERATELY HIGH CAPE VALUES AROUND 2000
J/KG WILL SUPPORT A FEW PULSE-TYPE SEVERE STORMS INTO THE EVENING
HOURS...WITH STRONG OUTFLOW WINDS THE MAIN CONCERN. WEAK WINDS ALOFT
SHOULD PRECLUDE ANYTHING FROM BECOMING TOO ORGANIZED.

ELSEWHERE ACROSS THE AREA...CUMULI RATHER FLAT/SHALLOW BUT CAN/T RULE
OUT ISOLATED HIGH BASED TSRA OVER THE GILA REGION AND ALONG EAST
SLOPES OF THE CENTRAL/NORTH CENTRAL MOUNTAINS INTO THE EVENING.
AGAIN...GUSTY WINDS MAIN THREAT. OVERALL...PREVIOUS POP/WX GRIDS HAVE
TRENDS COVERED WELL.

SEVERAL WEAK UPPER CIRCULATIONS EVIDENT ACROSS NORTHERN MEXICO. THE
ONE FEATURE THAT WAS NEAR THE NEW MEXICO BOOTHEEL EARLIER THIS
MORNING APPEARS TO BE NEAR OR JUST SOUTH OF EL PASO THIS AFTERNOON...
AND WAS LIKELY ENHANCING THE CURRENT CROP OF SHRA/TSRA CROP. THIS
FEATURE WILL CONTINUE TO DRIFT EASTWARD TONIGHT...BUT MODELS
DEPICT A COUPLE MORE RIPPLES MAKING THEIR WAY SLOWLY EAST-
NORTHEASTWARD ACROSS SOUTHERN NEW MEXICO/NORTHERN MEXICO AND FAR WEST
TEXAS MONDAY INTO MONDAY NIGHT.  SO IDEA THAT TOMORROW WILL BE A
LITTLE MORE ACTIVE THAN TODAY SEEMS REASONABLE...AT LEAST FORE
CENTRAL AND SOUTHERN AREAS. WILL CONTINUE TO MAINTAIN DRY FORECAST
ACROSS THE NORTHWEST PLATEAU.

BY TUESDAY...DEEPENING TROUGH OVER THE GREAT BASIN WILL RESULT IN
INCREASING SOUTHWESTERLY FLOW ALOFT OVER THE AREA.  POTENTIAL FOR
ACTIVE DRYLINE ACROSS THE FAR EAST...OTHERWISE ENOUGH DRY AIR
INTRUSION FROM THE WEST TO PRECLUDE POPS REMAINDER OF THE
MOUNTAINS AND EAST.  BREEZY MANY AREAS...APPROACHING WINDY ACROSS
THE FAR WEST.

GRADIENTS STRENGTHENING FURTHER WEDNESDAY AS TROUGH PROGRESSES
EASTWARD. SOME DIFFERENCE REGARDING HOW DEEP/SHARP THE TROUGH WILL BE
ONCE IT MOVES THROUGH THE REGION MID-WEEK. PROBABLY ENOUGH
MOISTURE/INSTABILITY TO KEEP LOW CHC POPS IN THE NW AND NC AS SYSTEM
LIFTS TO OUR N. THEN DRY THU/FRI BEFORE LOW LEVEL MOISTURE RETURNS
JUST IN TIME FOR THE WEEKEND. KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 047/086 050/080 042 41000
GALLUP.................... 040/082 041/076 037 41000
GRANTS.................... 042/083 043/078 038 41011
GLENWOOD.................. 053/088 053/084 046 41122
CHAMA..................... 032/076 034/072 032 41111
LOS ALAMOS................ 049/079 050/075 039 41011
RED RIVER................. 030/071 032/067 030 41111
TAOS...................... 037/080 038/075 037 41111
SANTA FE.................. 042/082 043/077 041 41011
SANTA FE AIRPORT.......... 045/084 046/079 043 41011
ESPANOLA.................. 040/085 041/081 044 41011
ALBUQUERQUE HEIGHTS....... 057/084 058/084 054 41011
ALBUQUERQUE VALLEY........ 050/086 051/087 050 41011
ALBUQUERQUE FOOTHILLS..... 051/082 052/081 052 41011
ALBUQUERQUE WEST MESA..... 053/085 054/085 053 41011
SOCORRO................... 051/088 052/085 050 41122
SANDIA PARK/CEDAR CREST... 049/078 051/074 047 41111
MORIARTY/ESTANCIA......... 042/082 044/079 044 41111
CARRIZOZO................. 055/083 055/084 049 41022
RUIDOSO................... 051/076 051/077 048 41122
RATON..................... 041/082 042/082 041 41111
LAS VEGAS................. 043/079 044/079 043 41111
ROY....................... 050/082 051/080 047 41111
CLAYTON................... 055/084 056/083 051 41111
SANTA ROSA................ 053/087 054/088 054 41111
TUCUMCARI................. 058/087 059/088 056 41122
FORT SUMNER............... 057/086 058/087 055 41222
CLOVIS.................... 058/085 059/086 055 41222
PORTALES.................. 058/086 059/087 055 41222
ROSWELL................... 060/088 061/090 057 41122
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

41
Hazardous weather outlook, May 9, 6:00 AM MDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAY 9 2004

NMZ001>021-026-101200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AN ISOLATED
STRONG THUNDERSTORM IS POSSIBLE OVER THE EASTERN PLAINS LATER THIS
AFTERNOON AND EVENING...FROM ROUGHLY ROSWELL TO TUCUMCARI ON EAST.
HAIL TO ONE HALF INCH...WIND GUSTS TO 50 MPH AND BRIEF TORRENTIAL
RAIN ARE ALL POSSIBLE WITH ANY THUNDERSTORM IN THIS AREA BETWEEN
300 PM AND 900 PM MDT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:57 PM MDTSevere Thunderstorm WarningABQCurry33 min
May 9, 4:28 PM MDTSevere Thunderstorm WarningABQCurry32 min
May 9, 4:59 PM MDTSevere Thunderstorm WarningABQCurry61 min
May 9, 5:29 PM MDTSevere Thunderstorm WarningABQCurry46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.